Have any DHEA users found it gives them spots/acne?

I'm taking 12.5mg daily as suggested by my doctor and as a result of testing for deficiency. I've been taking it for about 6-8 weeks and am suddenly noticing lots more spots, my skin looks rough (and not unlike my teenage son, although I'm better with makeup than he is). I'm not sure of its coincidence or the dhea, my understanding is that this type of side effect is possible but rare.

Has anyone else had something similar?


L x

12 Replies

  • Yes, my daughter's skin came out in awful acne, something she'd NEVER had as a teenager, and also her hair started to drop out. Vitamin B5 (pantothenic acid) helped a bit, and she stopped the DHEA after a while and felt none the worse for stopping it - acne went away and hair grew back. Jane x

  • That's interesting, must have been quite upsetting at the time. I'm not 100% sure it's the dhea but there isn't any other obvious reason. When you mention B5 do you mean supplements or topical application? I'm going to reduce my dose of dhea by taking it alternate days and see if the problem reduces.

  • Ditto my daughter. She stopped taking them when she came out in what almost looked like boils on her neck.

  • I wonder if it's converting to testosterone? Anyway, I was advised that 5-10mg should be enough. So perhaps you need to reduce the dose? Best of luck x

  • Yes, I wondered that. I've been feeling quite irritable too, though had put it down to other things. It's tricky to know what's what. I'm going to take my 12.5mg on alternate days this week and see if that helps. Where did you read it's 5-10mg? There seems to be lots of conflicting info online, hard to find any consensus view.

    L x

  • Yes, we wondered the same thing. She found that taking adaptogens (Ashwaganda, Rhodiola Rosea, Siberian Ginseng - not all at once, but alternating) suited her better. Now she's not taking any of it and doesn't seem to need it, now that she is getting the right treatment. Jane x

  • Hello it was my rheumatologist who suggested that dose. But also I do recall reading it on adrenal insufficiency website. I've not started taking them yet until I've seen my endo. X

  • No, not for me. I'm taking 50mg daily but I have read that it may happen. I did however get acne when I was recovering from adrenal insufficiency. It lasted for a few months and I took no hormones at that point.

  • Thanks for this, very interesting. I am taking DHEA (among other things) as am recovering from quite bad adrenal fatigue. I did wonder if it's possible this is a transient problem, perhaps as my hormones get working a little better or something? How long did it last for you? I think I'm going to alternate days of taking DHEA this week and see if the spots improve to try to get to the bottom of the cause. I have otherwise found the DHEA quite helpful so reluctant to stop on a whim, particularly as I was tested and found to be deficient in it.

  • I tested low in DHEA too. It's just so hard to know what causes what. At times it's just guess work.

    If it's any help I experienced acne about 6 months after what I call my adrenal crash (stage 3). This was almost two years ago and I've taken DHEA since October last year with no adverse effect.

  • I'm wondering if you FEEL different on it? Emotionally / mentally / physically? Besides the spots.

    I was on a low dose (5mg) and the way I felt on it was so odd that I had to stop. Let's just say that as a girly female I suddenly felt like a man :( Couldn't tell you if it did any good because I was not on it long enough.

  • I didn't notice anything straight away, maybe because my dhea was low, but it seemed to convert entirely to testosterone in me so as well as the spots I did feel different and not in a good way. I didn't like the stuff at all and now use 7 keto which is much better, no side effects.

You may also like...